I have been told by a doctor to take BC pills continuously for treatment and I was wondering what affect this will have on hormone-related side-effects, such as low libido, yeast infections, etc.
I have been taking the pill for about 8 months the 'normal' way and each month I would have at least one yeast infection (one before and/or one after my period). I guessed that to be from a change in hormone levels, as I take all known precautions to prevent them from happening.
Now that I have to take the pill each day, should this no longer occur because there will not be a change in hormone levels?
I really don't like the idea of never having a period.. or even just one every 3-5 months. I like the reassurance of not being pregnant each month. I guess I can spend the money I save each month on PG test rather than sanitary products.
Does anybody know of any changes in the effectiveness of the pill once taken continuoulsy?
And which time of the month would I know to take a HPT?
I agree that it is not good never to have a period. I think that you should, as it is your body's way of eliminating any toxins that it needs to.
Also, as far as effectiveness of contraception goes, I would have thought that if you take it continuously that it would be more effective. The BCP works by stopping ovulation every month and if you do not ovulate you should not get pregnant, so when you do stop taking the pill to allow yourself to have a period, then it will not be a natural period in that sense of the word. Anyway, maybe others know better than I do on this one, as I have never taken the BCP in my life, as I have never felt like interfering with my hormones, prefering to use more natural methods of contraception.
Sarah - Periods do not get rid of "Toxins" - there are NO toxins that build up in your uterus. It is a way for the uterus to shed the lining that builds up monthly. I am just replying b/c I've seen you say this several times and it is not accurate and can scare people unneccessarily.
I believe that using BCPs continuously would have the same or better effectiveness in preventing pregnancy, but I'm sure you can do a search to find out exactly. I think the best time to use the HPT would be the week that you would normally get your period, since this is the week you would normally see that you are not pregnant.
Yes, I do know that when you have a period you shed the lining of the uterus, which is known as the Corpus Luteum. You do not need to tell me that.
However, what I say is that when you have a period it can help clear the body of toxins generally that have built up over the past month. I did not mean the uterus itself, but the body as a whole. I am sure you would also be surprised at how many bacteria there are in the uterus itself. Anyway, I do say this a lot and it definitely is not scaring people, so on this point I rest my case and you are wrong not me. We can see how many others agree.
Well, I don't know whether I agree or not. But I have to take them continuously anyway. I have read quite a bit about it, most being positive, but I still don't like the idea. I haven't searched for any adverse reactions yet. Hopefully i don't find too many.
Thankyou for the replies
I will just ask this again:
IF I have recurrent yeast infections due to taking the pill, is it possible that now that I have to take it continuously I shouldn't have the same problem, as there will be a constant level of hormones throughout the month? or am I wrong in thinking that?
I have always been on a monophasic pill, but the estrogen level drops before your period still, doesn't it?
Sarah - Please! I don't want to get in to a huge argument, but you are NOT correct about either statement.
First, the material that is shed is NOT called the
Corpus Luteum. The Corpus Luteum is the follicle (in the ovary) from which an egg is released, it stays in the ovary and continues to produce progesterone which causes the endometrium to thicken in preparation for a fertile egg to implant. If fertilization does not occur, the corpus luteum dies and menstruation occurs. Over the next several months it becomes the Corpus Albicans which is basically a white scar. When you are on birth control, this does not happen, no egg is released, and there is no corpus luteum, however, when you quit taking the pill for that week the drop in hormones will trigger a period. (If you become pregnant the corpus luteum will stay alive and continue to produce hormones until the placenta is formed and begins producing hormones.
Second, since you were so adamant about the toxins, I thought I would give you the benefit of the doubt and see if I could find any resources regarding the "toxins" during menstruation. The only information I could find were herbal/natural sites that were trying to sell you something, or veterinary sites. A person may have been exposed to toxins if they have undergone chemo therapy or radiation or if they have toxic shock syndrome. The material discharged consists of tissue, blood, and mucus. Menstruation does not remove any other "toxins" that may be in any other part of your body. And as a matter of fact, there are bacteria in many parts of our bodies, on our skin, in our stomach and intestines, but these are not unhealthy and serve a purpose, and do not get removed during menstruation. There are healthy bacteria in our uterus that inhibit the growth of yeast, but these also are not removed during menstruation.
But bacteria are not found in other parts of our body unless we have an infection, such as the uterus, the kidneys and bladder, our internal organs.
I really prefer not to argue with you on this forum, but I feel it is irresponsible to let these inaccurate statements be left on the board without a response. I hope in the future you will ensure that the information you post is accurate, or state that it is only your "opinion". There are certainly many subjects that I am not that familiar with, and always let people know when I am giving an opinion, as opposed to information validated by research and science.
Let's not carry this any further.
[This message has been edited by DenverGal (edited 04-30-2003).]
Green - BTW, why don't you try it for just one month and see if you like it, if you don't you can always go off and have your period one week late and then just go back to normal. You could also do it for just 2 months instead of 3, having a period every other month. Just a thought.
We can get technical about this issue, however, what the original post wants to know is the side affects of missing your period. I have some experience on this issue. I have been missing my period because of taking the BC pill constantly for the past year. I was having a problem with pain on my lower left side. No one could figure it out, so they just assumed it was endo. So, I started taking the pill constantly last February. It was great. No period-EVER. But, I now want to get pregnant and so I stopped taking the pill all together this past February. Since then, I have only had one period. The week after taking my last pill was the worst week of my life! I was soooo emotional! I cried at everything and I cramped for the entire week. It was miserable. Now, I am not ovulating so I cannot get pregnant. It is miserable! I would much rather of just not done this to begin with. Just my opinion.
Hi. Thanks for the reply. I was told to take them continuously for the same reason as you stated. Only my pain was mainly on the right side. I guess that doesn't make a difference.
So you think that taking the pill this way has caused you not to ovulate, ever? Or is it just temporary while your body gets used to normal again?
I have only missed one period so far (it would be now), but I don't want to continue if I may experience problems later on.
So it means the level of estrogen and progestone are constant always, not just for three weeks but for as long as you keep taking the active pills?
I am hoping that some good may come from this and I won't have to experience yeast infections each month before and after my period. I guessed it to be related to the change in hormone levels.
I also had monthly yeast infections when I was on the pill for 3 weeks and then off for one. It was miserable! They did stop once I was on the bcp constantly. I am not sure what exactly is stopping me from ovulating, but I do think that this has something to do with it. ALSO-I forgot to tell you that I have had adult onset acne while coming off the pill. I have also noticed losing more than usual amounts of hair. That hasn't affected me majorly because I have super thick hair. This is just my experience, maybe someone can offer some positive things about it, but unfortunately I can't. Good luck to you!
Is it possible that it is just one yeast infection that never clears up? I once felt like one was coming on, but then started my period a few days later. During the bleeding it felt like the infection was completely better, but then after, it seemed to come back. Could that be it? Have you actually treated the yeasties and felt like it was completely cleared up while you didn't have your period? Maybe it is just the same one that is never getting completely zapped.
Also, I don't know about the medical truth of this next statement, but I only wash my undies in cold water to protect the fabrics, but I wonder if that is enough to kill any germies? If you have a yeast infection and clear it up, but then rewear undies that have only been washed in cold water could you pass the infection back to yourself?
I realize this does not answer the questions you asked, but I thought it might be a solution to your concern about constantly taking pills.